The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society


Full-Text PDF (284 KB) | Metadata | Table of Contents | JEMS summary
Volume 18, Issue 3, 2016, pp. 623–655
DOI: 10.4171/JEMS/598

Published online: 2016-02-16

Noncommutative numerical motives, Tannakian structures, and motivic Galois groups

Matilde Marcolli[1] and Gonçalo Tabuada[2]

(1) California Institute of Technology, Pasadena, United States
(2) Massachusetts Institute of Technology, Cambridge, USA

In this article we further the study of noncommutative numerical motives, initiated in [30, 31]. By exploring the change-of-coefficients mechanism, we start by improving some of the main results of [30]. Then, making use of the notion of Schur-finiteness, we prove that the category NNum$(k)_F$ of noncommutative numerical motives is (neutral) super-Tannakian. As in the commutative world, NNum$(k)_F$ is not Tannakian. In order to solve this problem we promote periodic cyclic homology to a well-defined symmetric monoidal functor $\overline{HP_\ast}$ on the category of noncommutative Chow motives. This allows us to introduce the correct noncommutative analogues $C_{NC}$ and $D_{NC}$ of Grothendieck's standard conjectures $C$ and $D$. Assuming $C_{NC}$, we prove that NNum$(k)_F$ can be made into a Tannakian category NNum$^\dagger(k)_F$ by modifying its symmetry isomorphism constraints. By further assuming $D_{NC}$, we neutralize the Tannakian category Num$^\dagger(k)_F$ using $\overline{HP_\ast}$. Via the (super-)Tannakian formalism, we then obtain well-defined noncommutative motivic Galois (super-)groups. Finally, making use of Deligne-Milne's theory of Tate triples, we construct explicit morphisms relating these noncommutative motivic Galois (super-)groups with the classical ones as suggested by Kontsevich.

Keywords: Noncommutative algebraic geometry, noncommutative motives, periodic cyclic homology, Tannakian formalism, motivic Galois groups

Marcolli Matilde, Tabuada Gonçalo: Noncommutative numerical motives, Tannakian structures, and motivic Galois groups. J. Eur. Math. Soc. 18 (2016), 623-655. doi: 10.4171/JEMS/598